High potassium increases risk of fatal cardiac arrhythmias
Patients with chronic kidney disease may be treated with a class of medications called Renin Angiotensin Aldosterone System inhibitors (RAASI's). Although these drugs protect the heart and kidney, a significant percentage of patients develop a dangerous side effect -- high potassium levels in the blood (hyperkalemia).
Elevated potassium puts patients at risk of death from cardiac arrhythmias. Lacking a drug to treat the problem, doctors either stop these beneficial drugs or may use kidney dialysis to quickly lower the potassium.
At the National Kidney Foundation Spring Clinical Meetings in Dallas, UT Medicine San Antonio renal specialist Wajeh Y. Qunibi, M.D., presented results from two national studies of ZS-9, a new oral drug that has been tested in more than 1,000 patients with high blood potassium.
The results are in a subgroup of patients with chronic kidney disease treated with RAASI's.
Dr. Qunibi is professor of medicine in the School of Medicine at The University of Texas Health Science Center at San Antonio.
The studies evaluated the effectiveness and safety of ZS-9.
"Dialysis is logistically difficult for patients, requires a catheter and is expensive," Dr. Qunibi said. "In our studies, patients took a dose by mouth three times daily with meals, and potassium normalized in 98 percent of them within 48 hours.
"This is a major change in the way to treat hyperkalemia."
He said between 5 percent and 30 percent of patients, depending on the type and stage of chronic kidney disease and whether they are treated with one or more RAASI's, may develop this high potassium condition.
It is estimated that more than 20 million people in the U.S. have chronic kidney disease in varying levels of severity. Risk increases with age, and the disease is most common in adults over 70, particularly those with diabetes.
Results of the ZS-9 studies were reported in recent months in the New England Journal of Medicine and the Journal of the American Medical Association.